Symptoms of Too Much Magnesium (Overdose, Toxicity, Hypermagnesemia, High Magnesium)
Too much magnesium may show the symptoms listed below. The toxicity may develop from an oral overdose or medical uses of magnesium.
Hypermagnesemia is a condition with too much magnesium in the blood1. One cause may be magnesium overdose.
Symptoms of Too Much Magnesium
Symptoms may include:
- stomach cramps2
- abdominal distension3
- paralytic ileus (paralysis of the intestine that prohibit the passage of food)3
- hypokalemia (not enough potassium in blood)4
- muscle weakness3
- flaccid paralysis3
- respiratory muscle paralysis (unable to breath)3
- cardiac arrest (loss of heart function)3
Magnesium Supplements Overdose (Oral Overdose)
An oral overdose of supplements results, usually, in diarrhea and is sometimes accompanied by nausea and stomach cramps2.
The body excretes too much magnesium with urine2.
More severe cases from oral supplements are very rare as long as the renal function (kidneys) work properly2.
But they are possible even with normal renal function, if very large doses are taken. A documented example is a woman who took 20 to 30g per day of magnesium oxide to combat constipation4. The woman’s blood values reverted to normal after 2 weeks of stopping the ingestion4.
As another example, elderly people with inflammatory bowel diseases or other bowel conditions are at a higher risk1.
Magnesium Overdose From Normal Food
A magnesium overdose from normal food is only possible if there are intestine or kidney diseases. Else it is does not seem possible.2
Magnesium Overdose From Medical Uses
A documented case is an administration of 465g of magnesium sulfate as carharic (substance that accelerates defecation) to flush out a large quantity of drugs a woman had taken in a suicide attempt2,5.
Dangerously high levels of magnesium can be achieved by intravenous administration of magnesium (injecting directly into a vein)2.
Other cases include the use of drugs such as laxatives and antacids that contain magnesium in larger quantities that can lead to increased magnesium values in the blood, especially in elderly people with renal function impairment (kidneys).1